MEDTRONIC MEXICO S. DE R.L. DE CV PHENOM CATHETER; CATHETER, PERCUTANEOUS, NEUROVASCULATURE
Back to Search Results |
| Model Number |
FG15150-0615-1S |
| Medical Device Problem Codes |
Difficult to Advance (2920); Unintended Movement (3026); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/08/2026
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Event or Problem Description
Medtronic received a report that 2 pipeline flex with shield technology stents (ped2-425-35, ped2-450-25) failed to open at the middle and distal sections when the proximal, middle, and distal sections were positioned in a bend.More than 50% of each pipeline had been deployed when it failed to open, each was resheathed more than 2 times, and no additional steps or other devices were required to open the pipelines.The pipelines were resheathed and removed with the microcatheter.An additional pipeline flex with shield technology stent (ped2-425-30) required adjunctive balloon angioplasty to enhance wall apposition.Additionally, resistance was encountered at the distal end of the phenom 27 microcatheter.No patient symptoms or complications were associated with this event.The patient was undergoing dense mesh flow diversion surgery for treatment of an unruptured, saccular, right cavernous segment aneurysm with a max diameter of 4.3 mm and a 6 mm neck diameter.The landing zone arterial diameter was 3.9 mm distally and 4.3 mm proximally.It was noted the patient's vessel tortuosity was severe.Right internal carotid artery (ica) access vessel diameter was 4.3 mm.Dual antiplatelet treatment (dapt) was administered.The platelet reactivity unit (pru) level was reported as 180.The angiographic result post procedure was reported as good with all branches filling and demonstrated satisfactory device positioning and flow diversion.The phenom 27 microcatheter was advanced to the middle cerebral artery (mca) m1 segment with a non-medtronic traxcess guidewire.During device loading, distal access was lost and the microcatheter migrated proximally to the ica bifurcation, which was the intended deployment start point.Deployment of the ped2-450-25 was attempted from the internal carotid artery (ica) bifurcation zone, however, the device failed to initiate opening.Despite exposure of approximately 70¿80% of the device and multiple resheathing attempts, the stent did not open due to acute vessel curvature.The entire system was resheathed with a plan to redeploy from a more distal, straighter segment.Deployment was attempted inside a xtrack intracranial distal access catheter but during the attempt the device opened inside the catheter, necessitating complete removal of the system.A repeat attempt was made with a phenom 27 and traxcess wire.M1 access was again secured and ped2-425-35 was used this time.However, while pushing the stent till m1, the phenom 27 fell down again in into the ica below the bifurcation but still in the straight segment.After exposing 70¿80% of the device, the distal segment failed to open.After multiple resheathing attempts, it was decided to deploy from m1.The device was resheathed and the entire system was pushed.But the system didn't budge from this bend so it was decided to change the device.To completely remove the device, the pipeline was resheathed.During resheathing, the device opened within the phenom 27 hub, requiring complete system removal.A new phenom 27 microcatheter and pipeline shield¿ 4.25 × 30 mm device were selected.The phenom 27 catheter was successfully positioned in the m1 segment.Deployment was initiated from a straight segment just below the bifurcation and completed proximal to the aneurysm neck.The device demonstrated optimal opening and good wall apposition, allowing successful expansion across the acute bends and adequate neck coverage.Adjunctive balloon angioplasty was performed across the acute curvature using a hyperglide¿ 4 × 15 mm balloon to improve wall apposition.The reported devices and any accessory devices were prepared, and the catheter was flushed, as indicated in the instructions for use (ifu).The pipeline was used for an approved indication (on-label).Ancillary devices included: cerebase long sheath and microport xtrack intracranial distal access catheter, traxcess microguidewire.Additional information was received clarifying that the final implanted pipeline shield¿ device was a ped2 4.50 × 30 mm (lot number: d033777), which required adjunctive balloon angioplasty.Regarding the ped2-425-35, there was difficulty navigating the phenom 27 microcatheter along with the ped2, and distal resistance was encountered with the phenom 27.No concomitant device was involved in the case.Resistance occurred during the delivery of the ped2-425-35 device, specifically when the system was being pushed toward a straight segment.The probable cause of the ped2 failure to open was attributed to the patient¿s anatomy.The causes of the ped2 premature opening, ped2 difficult positioning, ped2-425-35 failure to resheath, and resistance were not determined.The cause of the ped2 difficult positioning was believed to be attributed to the patient¿s anatomy which did not support placement of the ped2 and phenom 27 in the m1 segment, causing the device to fall into the ica.The reason for the need for adjunctive balloon angioplasty with ped2-450-30 was inadequate wall apposition.A continuous saline flush was administered and maintained as indicated in the ifu.No damage was observed to the pipeline pushwire or catheter.There was no friction during delivery or positioning of the ped2 devices, and all devices advanced smoothly through the phenom 27 to the start zone of the artery for distal deployment.The ped2-425-35 and ped2-450-25 devices did not jump during deployment, the pushwire was not rotated or pulled back at any time.The tip of the catheter was not under stress.Additional information was received regarding the report that ped2-450-30 wall apposition was not adequate stating that no cause could be identified.The distal and middle section of the pipeline did not open.The pipeline was placed in a very tortuous bend.No additional steps to open this pipeline other than the regular tips and tricks used.A fg15150-0615-1s, lot unknown, was returned for analysis and it was identified that the ped2-425-35 was found stuck in one phenom 27.The other ped2-450-25 was also stuck inside the other phenom 27.
Additional Manufacturer Narrative
H6 updated product analysis #(b)(4): equipment used: video inspection system (m-85519), ruler (m-83361), camera (panasonic lumix dmc-zs5), in-house 0.026in mandrel drawing(s) referenced: dwgsfg15xxx-yyyy-zz rev.F as found condition: the pipeline flex shield was returned stuck inside the phenom 27 catheter, within the outer carton, bio-hazard bag, and shipping box.Damage location details: the tip coil was found to be stretched.Both the distal and proximal dps restraints were intact.The dps sleeves showed no signs of damage.The distal hypotube appeared to be stretched, but the ptfe shrink tubing remained intact.The braid was found to be detached from the pushwire.The distal and proximal ends of the braid were found to be opened and frayed.The middle section of the braid was found open and frayed.The pushwire showed no bends, and there were no defects observed in the distal marker, re-sheathing marker, resheathing pad, or proximal bumper.The catheter tip and marker were examined, and no damage was found.However, the catheter body was found to be accordioned from 5.0 cm to 8.3cm from the distal tip.No other anomalies were observed.Testing/analysis: pipeline flex shield was pushed out from the catheter lumen with difficulty.The total and usable length were me asured within specifications.The catheter was flushed with water and found to be patent.It was then tested by running an in-house 0.026¿ mandrel through the catheter hub without issue; however, resistance was observed at the damaged locations.Conclusion: based on the returned devices, the customer reports of "failure to open at the middle section" and ¿failure to open at the distal end¿ were not confirmed, as the middle section of the braid was open and frayed.The distal and proximal ends of the braid were found open and frayed.The cause of the failure to open could not be determined.Possible causes of the failure to open include vessel tortuosity, damaged braid, and deployment of the braid in the vessel bend.The customer indicated that the vessel tortuosity was severe and the braid was placed in the vessel bend.Therefore, in the event, the severe vessel tortuosity, damaged braid, and deployment of the braid in the vessel bend contributed to the reported failure to open.Braid damage can occur due to resheathing more than 2 times, over-manipulation, deployment technique, resistance encountered when advancing or retracting the delivery wire, or deploying/re-sheathing the braid against resistance.The customer report of ¿device opens prematurely¿ was confirmed, as the braid was found to be detached from the pushwire.While the root cause could not be definitively determined, a possible contributing factor might be the repositioning of the pipeline flex shield device after deployment past the resheathing marker.The customer reports of ¿resistance during delivery¿ and ¿reistance during resheathing¿ were confirmed, as the pipeline flex shield was found stuck inside the catheter.The cause of the resistance could not be determined.Both the pipeline flex shield and catheter were found to have damages.The observed damage to the catheter (accordioning), braid (fraying), and hypotube (stretching) suggests that high force was likely used.This damage may have resulted from the customer¿s attempts to advance or retrieve the pipeline flex shield through the catheter against resistance.Possible resistance causes include vessel tortuosity and lack of the continuous flush with heparinized saline during delivery.The customer did not report whether a continuous flush with heparinized saline was used; therefore, it could not be ruled out a a possible cause.In this event, the severe vessel tortuosity contributed to the reported resistance.The customer reports of ¿catheter kicks back¿and ¿difficult placement/positioning¿ were not confirmed.The cause could not be determined.Possible causes include high force delivery, over-manipulation, and resistance during delivery.The pheom 27 catheter is compatible for use with the pipeline flex shield delviery system.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.